University of Surrey

Test tubes in the lab Research in the ATI Dance Research

Non-classical shallow water flows

Edwards, CM, Howison, SD, Ockendon, H and Ockendon, JR (2008) Non-classical shallow water flows IMA JOURNAL OF APPLIED MATHEMATICS, 73 (1). pp. 137-157.

deltashock.pdf - Accepted version Manuscript
Available under License : See the attached licence file.

Download (787kB)
Text (licence)

Download (33kB)


This paper deals with violent discontinuities in shallow water flows with large Froude number F. On a horizontal base, the paradigm problem is that of the impact of two fluid layers in situations where the flow can be modelled as two smooth regions joined by a singularity in the flow field. Within the framework of shallow water theory, we show that, over a certain time-scale, this discontinuity may be described by a delta shock, which is a weak solution of the underlying conservation laws in which the depth and mass and momentum fluxes have both delta function and step function components. We also make some conjectures about how this model evolves from the traditional model for jet impacts in which a spout is emitted. For flows on a sloping base, we show that for flow with an aspect ratio of O(F−2) on a base with an O(1) or larger slope, the governing equations admit a new type of discontinuous solution that is also modelled as a delta shock. The physical manifestation of this discontinuity is a small ‘tube’ of fluid bounding the flow. The delta-shock conditions for this flow are derived and solved for a point source on an inclined plane. This latter delta-shock framework also sheds light on the evolution of the layer impact on a horizontal base

Item Type: Article
Divisions : Faculty of Engineering and Physical Sciences > Mathematics
Authors :
Edwards, CM
Howison, SD
Ockendon, H
Ockendon, JR
Date : February 2008
DOI : 10.1093/imamat/hxm064
Uncontrolled Keywords : delta shock, jet impact, hypercritical flow
Related URLs :
Additional Information : This is a pre-copy-editing, author-produced PDF of an article accepted for publication in IMA Journal of Applied Mathematics following peer review. The definitive publisher-authenticated version IMA Journal of Applied Mathematics 2008 73: 137-157 is available online at the IMA Journal of Applied Mathematics website.
Depositing User : Symplectic Elements
Date Deposited : 20 Jun 2012 12:53
Last Modified : 31 Oct 2017 14:30

Actions (login required)

View Item View Item


Downloads per month over past year

Information about this web site

© The University of Surrey, Guildford, Surrey, GU2 7XH, United Kingdom.
+44 (0)1483 300800